Saturday, May 26, 2012

Type 2 Diabetes. Are you focused on the wrong problem, Glucose.

I will use a recent discussion with a man with type 2 diabetes to illustrate this point.

70 y/o man with type 2 diabetes .
 Medications - glucophage 1000 mg twice daily and glyburide daily ( ? amount )
                       lovaststatin ? dose
                       clonidine twice daily for his BP.
 Lab. test - A1c 7.1
                  Blood pressure - told it is OK
                  LDL, Triglycerides - reported as OK

He considers himself to be in good health, does not smoke , and worries about silent damage being caused by his inability to control his morning glucose. He expects his glucose to stay between 80 and 120 mg/dl. and  checks his glucose before breakfast and dinner. He thinks the DAWN phenomenon is causing some of his problems.

His concerns 
His fasting blood glucose can vary between 80 and 150 mg/dl and afternoon glucose is usually 120 + / -
He is frustrated by the variation in his fasting glucose and he wants to lose 30 #.
"My morning sugar is to high( about 150 mg/dl ) sometimes even though I had the same meal at dinner and bedtime snack when my glucose was 90 ."  Why ?  (More on this tomorrow)
The clonidine makes him sleepy in mornings and was told that sleepiness is expected and to stay on the medication.

He is not concerned about his BP or cholesterol. He has been told they are OK.
He has occasional mild hypoglycemia that he corrects with glucose tablets.
He is not aware of any kidney , eye or nerve problems .

My evaluation
    He is focused on the wrong problem
Diabetes management is always about balancing risk and benefit when discussing treatment.
His risk of a heart attack or stroke ( macrovascular  disease) is much higher than his risk of developing significant eye, nerve  or kidney damage ( Microvascular disease ) within the next 10 years.
His A1c of 7.1 correlates with an average glucose of 154 mg/dl (8.6 mm/l ). This is very close to the recommended target goal of 7 that has been proven to be safe  and significantly reduces his risk of eye, nerve and kidney damage.  Attempts to lower his A1c with his current medications will increase his risk of hypoglycemia . Hypoglycemia has an immediate impact on a persons life. The ACCORD study was an attempt to demonstrate in the benefits of achieving an A1c of  6 or less . The study was stopped early because of increased severe hypoglycemia and death in the treatment group.
Our patient has only had mild hypoglycemia  , however this increases his risk for severe hypoglycemia.

 My suggestions . 
 Reduce the risk of hypoglycemia
Talk to his doctor about other medication choices that will reduce his risk of hypoglycemia ,such as:
  GLP1 agonist - byetta (exenitide ) , Victoza  (liraglutide ), Bydureon (long acting exenitide ) and DPP4    
  inhibitors such as Januvia (sitagliptin) , Onglyza ( saxagliptin ) , Tradjenta (linagliptin )
 please review the these older blogs for more information on GLP 1 Agonist and DPP4 inhibitors
                                 Feb. 19 blog Bydureon is my first choice for a second medication,
                                 Feb . 9 glucophage failed now what should I do, 
                                 Feb 15 the first choice is easy, the second choice is not , 
                                 Feb. 14 New Diabetes meds high cost ! hypoglycemia to the rescue .
The other benefit GLP1 agonist is about a 10 pound weight loss. DPP4 inhibitors are weight loss neutral

Focus  his attention on correcting risk factors that increase his risk of a heart attack or stroke
Blood pressure - set specific a specific goal such as <130/80 with his doctor and discuss medication that may have less side effects such as ACE inhibitors
Lipids- set specific target goals for his LDL cholesterol  <70 mg/dl ( 1.8 mm/l ) and triglycerides < 150 mg/dl (1.7 mm/l ) and adjust his medications to reach those targets. Ask about getting an APO -b test.

Have fun , be smart and focus on the right problem
David Calder,MD


No comments:

Post a Comment

Your comments and questions are appreciated. David Calder,MD